Advertisement
In Brief

Clinical news

Statin therapy – some side effects may be due to ‘nocebo effect’, study finds

By Jane Lewis 
A large study published in The Lancet has found that an excess rate of muscle-related adverse events (AEs) are reported when patients and their doctors are aware that statin therapy is being used, but not when its use is blinded – the so-called nocebo effect. 

‘These results will help assure both physicians and patients that most AEs associated with statins are not causally related to use of the drug and should help counter the adverse effect on public health of exaggerated claims about statin-related side-effects,’ the study authors concluded. 

In the study, rates of AEs during a blinded randomised atorvastatin therapy phase (atorvastatin 10 mg daily vs placebo; 10,180 patients; mean follow up, 3.3 years) were compared with rates of AEs during a nonblinded nonrandomised statin therapy phase (open-label statin; 9899 patients; median follow up, 2.3 years) in the same population. Patients were taking part in the Anglo-Scandinavian Cardiac Outcomes Trial—Lipid-Lowering Arm. 

During the blinded phase, muscle-related AEs and erectile dysfunction were reported at a similar rate by participants randomly assigned to atorvastatin or placebo. Among patients assigned atorvastatin, sleep disturbance reports were lower, whereas renal and urinary AEs were higher. In contrast, during the non-blinded phase, muscle-related AEs were reported at a significantly higher rate in those taking the statin than in those who were not (161 vs 124; hazard ratio, 1.41). There were no significant differences in the rates of other AEs, except musculoskeletal and connective tissue disorders and blood and lymphatic system disorders, which were more common in atorvastatin users. 

Commenting on the findings, Associate Professor Leon Simons, Director of the Lipid Research Department at UNSW Sydney, said the report ‘nicely demonstrates that some adverse events, especially muscle-related symptoms, are not causally related to statin intake. However, around one-third of those allocated to atorvastatin in the original study seem to have declined statin in the open-label follow up and vice versa, which may have confounded the conclusion a little.’ 

Professor Simons pointed out that another recent study (Nissen SE, et al. JAMA 2016; 67: 1580-1590) examined the same issues in a different way. ‘In this double-blind crossover study in patients with a history of statin-associated muscle symptoms, 44% developed muscle symptoms with atorvastatin but not with placebo, 28% did so with placebo but not with atorvastatin, 10% did so on both atorvastatin and placebo and 18% had no symptoms with either treatment,’ he told Cardiology Today

‘This is indeed a complex problem,’ he said. ‘The practitioner needs to find a solution that permits continuation of lipid therapy without adverse events. The solution, in part, will be to address misinformation on TV, the internet or other lay media.’ 

The authors of an online comment accompanying the study stressed it was important that physicians ‘alert their patients to possible statin-associated side effects without raising negative expectations.’ 
Lancet 2017; http://dx.doi.org/10.1016/S0140-6736(17)31075-9.
Lancet 2017; http://dx.doi.org/10.1016/S0140-6736(17)31163-7.